Is Xarelto safe or is there a better alternative? - AgingCare.com

Is Xarelto safe or is there a better alternative?

Follow
Share

The doctor found blood clots in Grandma's legs and he and a hematologist decided to put her on Xarelto. After reading a bit about it, I'm not sure it's safe. The doctors had been asking about if she was at risk for falling and I answered "no." But I didn't know why they were asking exactly and had I known this medicine can be life threatening in the event of a fall, I would have answered differently. I don't think she's at risk, but she's gotten weak, probably from the DVTs. I don't know if she has or is at risk for pulmonary embolism. She's had a cough with mucus when eating for months. When I first told the doctor months ago, he said it was due to her age and the muscles in the throat not working quite right. He said she's likely aspirating her food when she eats. But now I wonder about that. After starting the Xarelto she complained about being short of breath while walking back from the bathroom - with a walker. She acted like she couldn't make it but she did. Unfortunately, I'm never sure whether I can or should believe half of her complaints because they're not necessarily real. She always says she can't do this or that, but she can. When she asks for help, I usually pretend to help to see if she can do it on her own. Over 90% of the time she can do all these things by herself. So anyway, any opinions on the Xarelto? Should I just leave her on it for the initial 3-4 week course (it changes doses at that point) and then switch to something else? Or should I get her off of it? Or is she safe taking it? I am still assessing whether it's making her moody. She was unusually cranky last night. I'm also questioning if it's affecting her mind or if the recent doctor visits took a lot out of her.

5

Answers

Show:
Something to remember; when a doctor asks you a question like "is she a fall risk?" you are allowed to ask "why do you ask that?"

You always want to know what the doctor is looking at.

Folks in every profession have their own shorthand. We sometimes assume that the person on the receiving end of the question can read our minds.

When I ask the parent of a preschooler about their child's development, I try to ask very open ended questions; "what is your child's experience with numbers and letters like?" rather than "Does s/he know the alphabet?" "Knowing" the alphabet means different things to different people, I've found; recitation, being able to match, pick out or identify individual letters, all of which are different levels of skill. If you ask an open ended question, you get a more complete answer, I've found.
Helpful Answer (1)
Reply to BarbBrooklyn
Report

I answered this on your more recent posting of this question.
Helpful Answer (0)
Reply to jeannegibbs
Report

This is a situation where you have to weigh the benefits of the medication  with the possible side effects.

If you don’t give her the Xarelto, the risk of clots becoming loose and traveling to her lungs or brain are very high. She can suffer a pulmonary emboli or stroke which can be fatal.

In my opinion, have her take the Xarelto.

The symptoms she has (crankiness, fatigue) are not IMO due to the Xarelto.

If shortness of breath persists or gets worse quickly call 911 as she may have thrown a clot to her lungs (PE). 

Xarelto is the drug of choice to treat DVT’s now. It used to be Coumadin (warfarin) which required frequent blood testing for clotting time (INR). Xarelto does not require this.

Grandma may have to take Xarelto for several months.

I am sure you have read the packet insert; note what symptoms need to be reported to her hematologist or PCP.

Good luck to you & grandma.
Helpful Answer (1)
Reply to Shane1124
Report

No anti clotting means that she is at a very high risk for stroke, never mind lung clots. A clot in the lungs means there is a lot of surface area to not kill, but a stroke is much worse. You have to balance all of the risks.
My dad opted for no treatment and told no one. Within 4 months he suffered a deadly stroke
Helpful Answer (1)
Reply to MACinCT
Report

Glad you have a hematologist. Do what he says. I have a similar situation for my 96-year-old Dad. He's a fall risk and also a GI-bleed risk. Regardless, this appears to be the safest drug for a DVT and he was on it for 3 months. The DVT must be treated or the patient risks the clot breaking apart and flowing into the lung or brain. They ask about "fall risk" because if a person falls and hits their head while on ANY blood thinner, they can have a brain bleed. It's a risk, but less than not treating the DVT

None of the symptoms you list should be caused by Xarelto. However, her shortness of breath (if new) is a concern for PE and should be evaluated by her doctor.
Helpful Answer (3)
Reply to jjariz
Report

Related
Questions